Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 80, NWS Jackson, MS

April 24, 2004Copiah County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 24, 2004, 7:07 PM CDT for Copiah County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Apr 24, 2004, 7:50 PM CDT
In force
43 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Copiah County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 56 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS54 KJAN 250007
SVRJAN
MSC029-250050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
707 PM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 750 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF I-55 EXIT 61...OR ABOUT 6
  MILES NORTHWEST OF HAZLEHURST...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR I-55 EXIT 68...I-55 EXIT 65...GALLMAN AT 715 PM CDT
  BE NEAR I-55 EXIT 72...CRYSTAL SPRINGS...GEORGETOWN AT 725 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3197 9067 3203 9049 3204 9025 3192 9016
          3177 9016 3173 9042

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 5:30 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 24, 5:30 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
530 PM CDT SAT APR 24 2004

.DISCUSSION...UPDATING ZONES TO REMOVE MENTION OF WW 119.

------------------------------------------PREVIOUS DISCUSSION--------

.DISCUSSION...A LINE OF OF SHOWERS AND THUNDERSTORMS CONTINUES TO
TRACK EAST INTO THE AREA. RIGHT NOW AREA IS NOT EXTREMELY
UNSTABLE...SO DO NOT EXPECT THE LINE TO GET OUT OF CONTROL. MAY SEE
A FEW STRONG/SEVERE STORMS...MAINLY SOUTH BEFORE SUNSET. THE BEST
MOISTURE AND INSTABILITY WAS OVER SOUTHERN ZONES. RUC ESTIMATES OF
LOW LEVEL WINDS WERE NOT VERY STRONG AROUND 20-30KTS.  FOR SUNDAY
WILL HOLD OFF ON MENTIONING SEVERE IN THE ZONES AT THIS POINT. NOT
SURE HOW FAR EAST THIS LINE WILL MAKE IT. IF THE LINE CLEARS THE
AREA...ENTIRE CWA SHOULD SEE STRONG STORMS. BUT IF SYSTEM GETS HUNG
UP NEAR THE RIVER...EASTERN ZONES WILL REMAIN THE BEST AREA FOR
DEVELOPMENT. IF SYSTEM LINGERS OVER THE WEST...WILL NOT GET SAME
WARMING/INSTABILITY AS EAST. THE UPPER TROUGH/COLD FRONT SHOULD MOVE
INTO THE CWA EARLY SUNDAY...WITH THE MODELS SHOWING THE STRONGER
ACTIVITY BETWEEN 18-00Z. A FEW SHOWERS AND THUNDERSTORMS WILL HANG
ON OVER THE SOUTHEAST THROUGH EARLY MONDAY. HIGH PRESSURE WILL DROP
INTO THE AREA MONDAY...WITH AVN SHOWING DPT IN THE MID 30S. NOT SURE
AIR WILL REALLY BE THAT DRY...BUT DID NOT MAKE ANY CHANGES. MOSTLY
CLEAR TUESDAY AND WEDNESDAY...WITH RETURN FLOW SETTING UP ON
THURSDAY. INTRODUCED CLOUDS ON THURSDAY WITH MOISTURE
INCREASING...EXPECT A FEW CLOUDS OVER THE AREA. CONTINUED CHANCE
POPS FOR FRIDAY AND INCLUDED SATURDAY. THE GFS SHOWS A BOUNDARY AND
A SHORTWAVE MOVING THROUGH AROUND FRIDAY/SATURDAY...WITH THE BEST
QPF SATURDAY. OTHERWISE NO MAJOR CHANGES TO THE FORECAST. SEVERE
THUNDERSTORM WATCH 119 UNTIL 7.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...SVA MSZ053-059>061
LA...SVA LAZ007>009-015-016-023>026
AR...SVA ARZ074-075

&&
Hazardous weather outlook, Apr 24, 4:11 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CDT SAT APR 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252111-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
411 PM CDT SAT APR 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND WEST OF
THE MISSISSIPPI RIVER THROUGH EARLY SUNDAY.  STRONG THUNDERSTORMS
WILL BE POSSIBLE TONIGHT AND SUNDAY OVER REST OF THE OUTLOOK
AREA.  THE MAIN RISK FROM THE SEVERE  THUNDERSTORMS WILL BE WIND
GUSTS UP TO 65 MILES AN HOUR AND HAIL UP TO THE SIZE OF QUARTERS.

A POWERFUL UPPER-LEVEL STORM SYSTEM WILL MOVE FROM THE PLAINS AND
PUSH THROUGH THE MISSISSIPPI VALLEY SUNDAY.  DISTURBANCES
ROTATING AROUND THE STORM SYSTEM WILL COMBINE WITH OUTFLOW
BOUNDARIES...AND A MOIST AIRMASS TO RESULT IN THE DEVELOPMENT OF
NUMEROUS THUNDERSTORMS.  THE STORMS WILL GRADUALLY SPREAD EAST
TONIGHT INTO CENTRAL MISSISSIPPI BUT SHOULD WEAKEN AS
TEMPERATURES COOL OFF AND INSTABILITY WEAKENS.

A FEW STORMS COULD RE INTENSIFY ON SUNDAY AND BECOME STRONG
MAINLY OVER EASTERN MISSISSIPPI BEFORE ALL THE STORMS EXIT TO THE
EAST SUNDAY EVENING.

...FLOODING...
LOCALLY HEAVY RAINS OF ONE HALF TO ONE INCH IN A SHORT PERIOD
WILL PROBABLY CAUSE PONDING OF WATER ON ROADWAYS AND IN POOR
DRAINAGE AREAS TONIGHT AND SUNDAY.  THE MORE PERSISTENT RAINS
SHOULD OCCUR GENERALLY NORTH OF A WINONA TO HOLLANDALE TO
CROSSETT LINE AND INCLUDES MOST OF THE DELTA REGION.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY NIGHT...
ANY REMAINING THUNDERSTORMS ARE EXPECTED TO COME TO AN END SUNDAY
NIGHT...AS THE STORM SYSTEM MOVES EAST OF THE REGION. ISOLATED
STRONG STORMS COULD AFFECT LOCATIONS OF EAST
MISSISSIPPI...GENERALLY EAST OF HIGHWAY 45 SUNDAY EVENING.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
STRONG THUNDERSTORMS WILL BE POSSIBLE OVER EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI FRIDAY NIGHT
INTO SATURDAY...MAY 1.

ANOTHER STORM SYSTEM IS EXPECTED TO MOVE FROM THE CENTRAL AND
SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI VALLEY FRIDAY.  AT
THIS TIME...JET STREAM WINDS...MOISTURE... AND INSTABILITY APPEAR
FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS AS THIS
SYSTEM APPROACHES OUR REGION.

KEEP IN MIND THAT IT IS A LITTLE EARLY TO PINPOINT THE EXACT
LOCATION...TIMING...AND TYPE...IF ANY...OF ANY STRONG
THUNDERSTORMS.	LATER FORECASTS WILL AID IN REFINING THESE
PARAMETERS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED IN WESTERN PORTIONS THROUGH TONIGHT
AND AGAIN LATE NEXT WEEK. NO ACTIVATION IS ANTICIPATED FROM
SUNDAY THROUGH THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 24, 5:22 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0522 PM CDT SAT APR 24 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ053-059>061-250000-
ASHLEY-CHICOT-CATAHOULA-CONCORDIA-EAST CARROLL-FRANKLIN-MADISON-
MOREHOUSE-RICHLAND-TENSAS-WEST CARROLL-ADAMS-CLAIBORNE-FRANKLIN-
JEFFERSON-
0522 PM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 119 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES AND PARISHES:

IN ARKANSAS...
ASHLEY          CHICOT

IN LOUISIANA...
CATAHOULA       CONCORDIA       EAST CARROLL    FRANKLIN
MADISON         MOREHOUSE       RICHLAND        TENSAS
WEST CARROLL

IN MISSISSIPPI...
ADAMS           CLAIBORNE       FRANKLIN        JEFFERSON

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:00 PM CDTSevere Thunderstorm WarningJANLincoln50 min
Apr 24, 7:17 PM CDTSevere Thunderstorm WarningJANHinds, Rankin58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.